Thunderstorm Wind, Otter Tail
- When
- May 27, 8:36 AM CST
- Where
- Otter Tail County, Fergus Falls
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.280, -96.070
Around sunrise on May 27th, a line of thunderstorms was located from Cooperstown to Jamestown. This line held together as it moved southeast, eventually passing through the Wahpeton-Breckenridge and Fergus Falls areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Around sunrise on May 27th, a line of thunderstorms was located from Cooperstown to Jamestown. This line held together as it moved southeast, eventually passing through the Wahpeton-Breckenridge and Fergus Falls areas. There were isolated reports of strong winds as the storms moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 5:25 AM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 625 AM CDT Sun May 27 2018 .UPDATE... Issued at 625 AM CDT Sun May 27 2018 Convection continues to display a weakening trend as it outruns the area of better instability and enters a more stable airmass. Most areas within the FA should receive measurable rainfall and increased PoPs accordingly. Wind gusts up to 50 mph, small hail, and brief heavy rainfall the main impacts over the next 1-2 hours considering the current environmental setup. Wind gust threat will gradually diminish through the morning hours. && .SHORT TERM...(Today and tonight) Issued at 350 AM CDT Sun May 27 2018 Severe thunderstorm potential the main concern today and tonight. Currently, radar imagery indicates a convective complex (with severe wind gusts) across central North Dakota propagating toward this forecast area. Water vapor indicates upper level energy responsible for this complex, with associated 50 kt 850mb jet/strong warm air advection the main forcing. Mesoanalysis indicates MUCAPE 1000-2000 J/KG across southwest/south central North Dakota into South Dakota. Instability will advect to northeast through the morning. Given the type of forcing, feel confident that this complex will hold together in some form as it moves through this forecast area. With that said, the forcing should outrun the instability and anticipate a weakening trend as it moves eastward. Mainly sub-severe storms expected this morning. After this system moves through this morning, a boundary will set up somewhere across the southern forecast area this afternoon, with very hot temperatures (95+ degrees) and gusty southerly winds to the south of this boundary. Not exactly sure where this boundary will be at peak heating. Moderate instability and deep layer shear along this boundary could lead to a few severe storms, should storms be able to initiate this evening/overnight. This initiation will be dependent on timing of any shortwaves within the southwest flow aloft. Most CAM guidance does indicate a stronger storm or two. This fits with SPC marginal risk for severe storms. .LONG TERM...(Monday through Saturday) Issued at 350 AM CDT Sun May 27 2018 Upper ridge continues to slide east/break down as a series of vort maxes embedded in SW flow aloft move into the central and eastern Dakotas. A frontal boundary stretched along the ND/SD state line and into w cntrl MN will lift north into sern ND Mon evening as bulk shear increases mainly over s cntrl ND...bringing an increased threat for severe weather. While SPC has the majority of the CWA in a marginal risk, the location of best shear and boundary indicate Ransom/Sargent counties would have the highest chance...although still several periods out, leading to uncertainty. Will not add any mention of svr to extended grids at this time. Series of waves and periods of storms/more active weather continues through mid week before main trough moves east of area Wed evening and next short wave ridge aloft will bring a break in the active weather. The dry weather should hold in place through Thursday, however upper level pattern reverts to SW flow aloft by early Friday morning...and a continuation of embedded shortwaves bringing another active pattern develops for Friday through next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 625 AM CDT Sun May 27 2018 Showers and a few rumbles of thunder will affect all TAF sites at some point this morning. After this activity moves through, anticipate the remainder of the period to be quiet and VFR. Isolated to scattered thunderstorms are possible this evening and overnight, but confidence is low as to how widespread this activity will be. One last item to be aware of is the potential for gusty southerly winds at KFAR this afternoon. && .FIRE WEATHER... Issued at 350 AM CDT Sun May 27 2018 By the afternoon hours, a boundary will set up somewhere across the region, with very hot temperatures (95+ degrees), low RH values (@25%, possibly lower than 20%), and gusty southerly winds (up to 25 mph) to the south of this boundary. There could be a period of critical fire weather conditions if wind speeds are greater than anticipated, which is possible considering potential of winds mixing to the surface. Not exactly sure where this boundary will be at peak heating today. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TG SHORT TERM...TG LONG TERM...Speicher AVIATION...TG FIRE WEATHER...TG
Hazardous Weather Outlook National Weather Service Grand Forks ND 355 AM CDT Sun May 27 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 355 AM CDT Sun May 27 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will move through the region during the morning hours. This area of storms will be mainly sub severe, with wind gusts up to 50 mph the main impact. Strong to severe thunderstorms are possible this evening and overnight across parts of the region. Coverage of these storms may be limited, with hail around 1 inch and wind gusts up to 60 mph the main impacts. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be periods of thunderstorm activity during the first half of the work week and another period from late in the week through next weekend. The best chance for any severe weather will be late Monday afternoon and evening, however exact timing and location is still uncertain. At the current time, southeastern North Dakota would have the best chance for severe storms Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
637 AM CDT SUN MAY 27 2018
NDZ026>030-038-039-271215-
Griggs ND-Nelson ND-Steele ND-Traill ND-Barnes ND-Cass ND-
Grand Forks ND-
637 AM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...WESTERN CASS...WESTERN TRAILL...GRIGGS...BARNES
AND STEELE COUNTIES UNTIL 715 AM CDT...
At 636 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Mapes to 7 miles southwest of
Aneta to near Spiritwood Lake. Movement was southeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Valley City, Mayville, Cooperstown, Northwood, Hatton, Portland and
Golden Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4692 9844 4733 9848 4762 9824 4799 9831
4776 9729 4727 9711 4663 9766 4663 9769
TIME...MOT...LOC 1136Z 295DEG 46KT 4793 9820 4759 9807 4706 9852
SpeicherSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
720 AM CDT SUN MAY 27 2018
MNZ001-002-NDZ027-029-030-039-271300-
West Polk MN-Norman MN-Steele ND-Traill ND-Cass ND-Grand Forks ND-
720 AM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHWESTERN
POLK...SOUTHEASTERN GRAND FORKS...NORTHERN CASS...TRAILL AND EASTERN
STEELE COUNTIES UNTIL 800 AM CDT...
At 719 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Turtle River State Park to Portland to near
Pillsbury. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Grand Forks, East Grand Forks, Mayville, Hillsboro, Thompson,
Northwood and Hatton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4794 9750 4798 9678 4753 9673 4718 9671
4722 9771 4724 9771 4724 9785
TIME...MOT...LOC 1219Z 280DEG 38KT 4795 9752 4751 9741 4715 9779
TGSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 722 AM CDT SUN MAY 27 2018 NDZ038-039-271300- Barnes ND-Cass ND- 722 AM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 800 AM CDT... At 722 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Pillsbury to 8 miles northwest of Litchville. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Pillsbury around 725 AM CDT. Hastings around 735 AM CDT. Page around 740 AM CDT. Kathryn around 745 AM CDT. Erie around 750 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4720 9699 4664 9745 4664 9844 4724 9785 TIME...MOT...LOC 1222Z 277DEG 40KT 4723 9786 4676 9830 TG
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
759 AM CDT SUN MAY 27 2018
MNZ002-003-027-029-NDZ030-038-039-049-053-271345-
West Becker MN-Clay MN-Norman MN-Wilkin MN-Richland ND-Traill ND-
Ransom ND-Barnes ND-Cass ND-
759 AM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHERN NORMAN...
NORTHWESTERN WILKIN...NORTHWESTERN BECKER...NORTHEASTERN RANSOM...
CASS...SOUTHEASTERN TRAILL...SOUTHEASTERN BARNES AND NORTHWESTERN
RICHLAND COUNTIES UNTIL 845 AM CDT...
At 759 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hendrum to near Nome. Movement was
southeast at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Grandin around 800 AM CDT.
Hendrum and Perley around 805 AM CDT.
Enderlin around 810 AM CDT.
Sheldon around 815 AM CDT.
Borup, Anselm and Venlo around 820 AM CDT.
Other locations impacted by these storms include Moorhead Airport,
Casselton Airport and West Argusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4662 9798 4737 9693 4718 9607 4715 9607
4715 9595 4714 9590 4629 9711
TIME...MOT...LOC 1259Z 293DEG 46KT 4729 9689 4664 9780
NCSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 847 AM CDT SUN MAY 27 2018 MNZ003-029-030-NDZ039-049-053-271430- Clay MN-Wilkin MN-West Otter Tail MN-Richland ND-Ransom ND-Cass ND- 847 AM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...WEST CENTRAL OTTER TAIL...NORTHERN WILKIN...EASTERN RANSOM...SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 930 AM CDT... At 846 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of McLeod, or 33 miles southwest of Fargo, moving east at 40 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Barrie around 855 AM CDT. Walcott and Colfax around 910 AM CDT. Christine and Abercrombie around 920 AM CDT. Wolverton, Comstock and McCauleyville around 925 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4629 9732 4668 9744 4688 9625 4632 9608 TIME...MOT...LOC 1346Z 259DEG 34KT 4649 9724 NC
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
926 AM CDT SUN MAY 27 2018
NDZ038-049-271515-
Ransom ND-Barnes ND-
926 AM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM AND
SOUTHWESTERN BARNES COUNTIES UNTIL 1015 AM CDT...
At 925 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or 26 miles south of Jamestown, moving northeast at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Litchville around 1010 AM CDT.
Hastings and Kathryn around 1015 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4663 9804 4663 9843 4677 9844 4691 9812
4659 9782 4655 9803
TIME...MOT...LOC 1425Z 246DEG 33KT 4653 9874
NCThe Fargo/Grand Forks radar (KMVX), 168 km away, was scanning. The volume nearest the first event began at 14:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749281.